Thyroid UK
85,686 members100,613 posts

Cholestyramine as monotherapy for Graves’ hyperthyroidism

From time to time we have seen someone suffering from hyperthyroidism who has had problems with carbimazole and propylthiouracil. This brief paper/note could be of interest to anyone in that dreadful situation.

Cholestyramine as monotherapy for Graves’ hyperthyroidism

Chaozer Er1 and Ashish Anil Sule1

Dear Sir,

A 36-year-old Chinese woman presented to our hospital with two days of fever associated with diarrhoea and sore throat. She had been diagnosed with Graves’ disease one month prior to presentation and had been taking carbimazole 30 mg daily from the time of diagnosis. The patient had leucopenia neutropenia, and elevated C-reactive protein and procalcitonin. Computed tomography of the neck showed tonsillar abscess (Table I). The patient completed two weeks of piperacillin/tazobactam followed by three weeks of oral amoxicillin/clavulanic acid. The abscess resolved during the otorhinolaryngology follow-up.

Thyroid function test showed primary hyperthyroidism. Due to the patient’s borderline blood pressure, beta blockers were not administered. Thionamides were contraindicated due to agranulocytosis. Cholestyramine 4 g every six hours was used to treat hyperthyroidism. Five days after admission, propranolol 10 mg twice daily was introduced when the patient’s blood pressure stabilised. Both medications were continued until the patient underwent radioiodine treatment. Her free thyroxine level improved significantly within five days, but her thyroid-stimulating hormone levels improved at a much slower rate (Table II). The patient’s condition improved without the use of thionamide and she was discharged after two weeks. She underwent radioiodine treatment ten days after discharge. Thyroxine replacement was started for post-radioiodine hypothyroidism.

More at freely accessible paper here:

ncbi.nlm.nih.gov/pmc/articl...

2 Replies
oldestnewest

"She underwent radioiodine treatment ten days after discharge. Thyroxine replacement was started for post-radioiodine hypothyroidism."

Then the poor lass probably felt hypo forever. :(

I'm such a cynic!

2 likes
Reply

Thyroid hormones are subject to entero-hepatic recirculation, they are excreted by the liver into the gut and then reabsorbed. Thyroid hormones are lipophillic, they attach to fat molecules. Cholestryamine is not absorbed by the gut. Some of the thyroid hormone attaches to the cholestryamine which prevents it from being reabsorbed. This is not very efficient and cholestryamine is an unpleasant medicine to take. So really it is a last resort when better medications can't be used.

2 likes
Reply

You may also like...